Texas, 2008Hail in Texas, May 15, 2008
May 15, 2008 · NWS EWX · 4 events in 1 county or zone
Another in a series of short wave trofs moved just west and northwest of the region bringing showers and thunderstorms to Maverick, Dimmit, and Zavala Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another in a series of short wave trofs moved just west and northwest of the region bringing showers and thunderstorms to Maverick, Dimmit, and Zavala Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 15, 5:43 PM CST, 45 minutes earlier.
Area forecast discussion, May 15, 5:43 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
643 PM CDT THU MAY 15 2008
.AVIATION...VFR CONDITIONS WILL PREVAIL FOR THIS EVENING. LOW
CLOUDS MAY DEVELOP AFT 07-08Z...BECOMING MVFR. WINDS WILL DIMINISH
AFTER SUNSET AND INCREASE ONCE AGAIN ON FRIDAY MORNING. VFR
CONDITIONS WILL PREVAIL ON FRIDAY AFT 15-16Z.
&&
.PREV DISCUSSION... /ISSUED 350 PM CDT THU MAY 15 2008/
DISCUSSION...
THE COLD FRONT IS CURRENTLY MAKING SOUTHWARD PROGRESS AND
ORIENTED FROM WNW TO ESE ALONG A LINE FROM NEAR DEL RIO TO
VICTORIA. THE ATMOSPHERE IS RELATIVELY STABLE NORTH OF THE
FRONT...BUT IS CURRENTLY DESTABILIZING SOUTH OF THE FRONT ALONG
THE RIO GRANDE VALLEY. THE 20Z LAPS ANALYSIS SHOWS CAPES BETWEEN
2000-3000 J/KG WITH LITTLE-TO-NO CAP REMAINING. THE MOST LIKELY
CONVECTIVE SCENARIO WILL BE FOR MATURE THUNDERSTORMS OVER MEXICO
TO MOVE ACROSS THE RIVER AHEAD OF...OR ALONG THE FRONT THIS
EVENING...POSSIBLY CONGEALING INTO AN MCS OVERNIGHT. OUR 1ST
PERIOD POP FORECAST HAS THE HIGHEST POPS (70%) ALONG THE RIO
GRANDE VALLEY...WITH HIGH-END CHANCE POPS EXTENDING EAST INTO THE
SAN ANTONIO METRO AREA AFTER MIDNIGHT. WILL MENTION LOCALLY HEAVY
RAINFALL FOR SOME OF OUR SOUTHERN COUNTIES GIVEN THE 12Z AND 18Z
QPF FROM THE NAM12 AND ABOVE NORMAL PWATS OVER OUR SOUTHERN AREAS.
THE 12Z GFS SOLUTION SHOWS A SIMILAR SCENARIO...BUT MUCH FURTHER
SOUTH INTO DEEP SOUTH TEXAS. RAIN CHANCES WILL DECREASE BEGINNING
FRIDAY AS PWATS LOWER FURTHER AND WEAK RIDGING ALOFT PREVAILS.
BELOW NORMAL TEMPERATURES ARE FORECAST FRIDAY THANKS TO THE POST-
FRONTAL AIRMASS AND ANTICIPATED CLOUDS. TEMPERATURES WILL MODERATE
A BIT SATURDAY AND BE BACK TO NORMAL ON SUNDAY BEFORE WARMING BACK
ABOVE NORMAL ON MONDAY AND CONTINUING THROUGH NEXT WEEK. CHANCES
FOR PRECIP WILL DROP-OUT OF THE FORECAST LATE SATURDAY...WITH THE
NEXT SHOT A PRECIP COMING LATE NEXT WEEK. WILL WAIT FOR MORE MODEL
RUN-TO-RUN CONSISTENCY ON THE DEVELOPING UPPER TROUGH OVER MEXICO
AND THE SOUTHERN ROCKIES LATE NEXT WEEK BEFORE ADDING PRECIP
CHANCES TO OUR FORECAST.
OUR NUMBERS THIS CYCLE ARE CLOSE TO THE 12Z GFSMOS FOR MAX/MIN
TEMPS (WITHIN +/- 1-3 DEGREES) AND POPS (+/- 10%).
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 61 80 57 84 60 / 20 10 - - -
AUSTIN BERGSTROM INTL AIRPORT 60 78 52 85 54 / 20 10 - - -
DEL RIO INTL AIRPORT 63 80 58 81 61 / 70 30 20 20 10
SAN ANTONIO INTL AIRPORT 61 78 55 82 58 / 40 20 - 10 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/03
In the hours before
Local storm report, May 15, 3:48 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL EAGLE PASS 28.71N 100.49W
05/14/2008 E1.75 INCH MAVERICK TX PUBLIC
&&
EVENT NUMBER 00166
JPBLocal storm report, May 15, 3:53 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 11 SSW LA PRYOR 28.80N 99.92W
05/14/2008 ZAVALA TX PUBLIC
&&
EVENT NUMBER 00167
JPBLocal storm report, May 15, 4:19 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0746 PM TORNADO 8 NNW CRYSTAL CITY 28.81N 99.86W
05/14/2008 ZAVALA TX PUBLIC
DEBRIS ON HWY 183
0746 PM HAIL 8 NNW CRYSTAL CITY 28.81N 99.86W
05/14/2008 E0.50 INCH ZAVALA TX PUBLIC
DEBRIS ON HWY 183
&&
EVENT NUMBER 00168
EVENT NUMBER 00169
JPBLocal storm report, May 15, 4:21 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 8 N CRYSTAL CITY 28.81N 99.84W
05/14/2008 M1.75 INCH ZAVALA TX PUBLIC
SEVERAL COWS HURT
&&
EVENT NUMBER 00170
JPBLocal storm report, May 15, 4:27 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 PM CDT THU MAY 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1234 AM TSTM WND GST 1 ESE AUSTIN 30.26N 97.72W
05/15/2008 E59 MPH TRAVIS TX BROADCAST MEDIA
HUSTON TILLITSON UNIV
&&
EVENT NUMBER 00171
JPBSpecial weather statement, May 15, 5:17 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 PM CDT THU MAY 15 2008
TXZ183-202-217-160015-
KINNEY-MAVERICK-VAL VERDE-
617 PM CDT THU MAY 15 2008
...SCATTERED SHOWERS AND THUNDERSTORMS WEST OF VAL VERDE AND
MAVERICK COUNTIES...
AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF THUNDERSTORMS FROM WEST OF DEL RIO TO WEST OF QUEMADO...
EAGLE PASS...AND EL INDIO...MOVING EAST AND SOUTHEAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HAIL...STRONG WIND GUSTS
OF 30 TO 50 MPH...FREQUENT DANGEROUS LIGHTNING...AND BRIEF PERIODS
OF HEAVY RAIN.
ADDITIONAL STATEMENTS WILL BE ISSUED AS CONDITIONS WARRANT.
Hail, Maverick
- When
- May 15, 6:28 PM CST
- Where
- Maverick County, 5.52 mi SE of Eagle Pass Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 28.640, -100.420
Windows blown out in the Chula Vista Area 6 to 10 miles southeast of Eagle Pass.
Hail, Maverick
- When
- May 15, 6:28 PM CST
- Where
- Maverick County, 0.92 mi SE of Eagle Pass
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 28.710, -100.490
Hail, Maverick
- When
- May 15, 6:35 PM CST
- Where
- Maverick County, 6.92 mi SSE of Eagle Pass Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 28.610, -100.430
Hail, Maverick
- When
- May 15, 6:45 PM CST
- Where
- Maverick County, 1.38 mi S of Eagle Pass Muni Arpt
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 28.680, -100.480
Trees were also reported blown down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Louisiana, May 15, 20083 injured · $5.4 million · EF2 · 26 events
- Heat in California, May 15 to 17, 20081 death · 9 events
- Damaging Winds in Alabama, May 15, 2008$200,000 · 54 kt wind · 6 events
- Damaging Winds in Florida, May 15, 2008$193,000 · 71 kt wind · 2 events
- Tornadoes in Alabama, May 15, 2008$175,000 · EF0 · 2 events
- Damaging Winds in Texas, May 15 to 16, 2008$151,000 · 65 kt wind · 4 events
- Flash Flood and Hail in Texas, May 15, 2008$40,000 · 61 kt wind · 8 events
- Tornado and Damaging Winds in Texas, May 15, 2008$45,000 · EF0 · 4 events
- Lightning Strike in Alabama, May 15, 2008$50,000 · 1 event
- Damaging Winds and Lightning Strike in Mississippi, May 15, 2008$43,000 · 50 kt wind · 4 events
- Damaging Winds in Mississippi, May 15, 2008$30,000 · 50 kt wind · 2 events
- Damaging Winds in Louisiana, May 15, 200855 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102419, 102420, 102421, 102422.